View Full Version : Can temperature (or something else?) render a med ineffective?


addinbc
05-12-06, 06:14 PM
Hi guys;

I've decided that, now that I'm completely off the Zoloft and not experiencing any more withdrawal, I thought I would give Reboxetine another try (Reboxetine is another norepinephrine reuptake inhibitor, very similar to Strattera).

When I initially tried the Reboxetine, I thought I experienced some side effects, although I was coming off the Zoloft at the time, so it was difficult to distinguish between the withdrawal effects I was experiencing, and the effects of the Reboxetine. I stopped the Reboxetine a few weeks ago, because I was feeling unwell. I realized afterwards that much of what I had been experiencing was the result of the Zoloft withdrawal.

Anyway.... today I decided to give the Reboxetine another try. The normal therapeutic dose for Reboxetine is +/- 4mg twice a day. Today I decided to err on the side of caution, and I took 2mg.

That was about 4 hours ago.
And now.....

Nothing. Zilch. Nada.

No side effects, no positive effects, no weird feelings or sensations or anything. This is VERY strange for me, as I am one of those people who experiences side effects in a very extreme way (often even at very low doses). I am usually required to take less than the usual dose of a med because I am VERY sensitive to them!!

So, what the heck? I'm confused....I'm not complaining (hey, no side effects - that's great!), but I like to know that the drug is at least doing something. Right now, if I didn't know better, I'd think I hadn't taken anything at all.

One thing that popped into my head is that the PI sheet says that the drug should be stored under 25 degrees Celcius. A few weeks ago, I left my portable heater on in my room (where I keep my meds) when I went out (d'oh!! :o ), and it got pretty warm in my room. Could this have affected the drug? Could this have rendered it useless/ineffective? I doubt it, but I'm just a little confused by all of this....Could anything else render the drug ineffective?:confused:

Any thoughts?

Hyperion
05-12-06, 10:30 PM
Well, high temperatures can reak down some medications. It really depends on the physical molecule itself, and I'm not an organic chemist, so I don't know where that point would e for reoxetine.

It's also possile that part of the reason why you're not feeling anything is the low dose, and don't these drugs take a few days of steady dosing efore you feel anything, or not? I've heard conflicting stories with the pseudostimulants.

katatak
05-13-06, 06:12 AM
There are usualy guidelines on medication are storage. Many of these give temperature ranges. Some must even be refrigerated, but none that anyone with ADHD would take. Read the information your pharamcist can give you or ask him about safe storage of any medication you take.


cheers,
Katatak

Obiwan
05-13-06, 07:48 AM
There are usualy guidelines on medication are storage. Many of these give temperature ranges. Some must even be refrigerated, but none that anyone with ADHD would take. Read the information your pharamcist can give you or ask him about safe storage of any medication you take.


cheers,
Katatak


General rules (and I do mean general) include not storing meds in bathroom (steam and humidity), at high temps (obvious), or direct sunlight (UV). While some meds may benefit from storage at low temps, most survive just fine at room temp, low humidity, and no sunlight. However Katatak is right, ask your PharmD. He or she would probably love to use some of the information they learned in pharm. school. It would probably make his or her day!

FightingBoredom
05-13-06, 12:45 PM
Some meds do weaken with exposure to temps above the suggested limit.

For example, I used to keep my bottle of Ritalin in my pocket so it would be handy--in case I might ever forget to take a dose. I started noticing a difference in effectiveness when I would get a new prescription and first thought it was inconsistent manufacture of the drug or something. One day I happened to notice that the med bottle was very warm when I pulled it from my pocket and started wondering if body heat was causing my meds to become less effective. I did some research and recall reading that Ritalin is effected by heat. Something like 80 degrees was the max.

I didn't do any temperature measurements or any "scientific" testing but I'm sure after having the meds in my pocket all day the temp was above 80 degrees and probably closer to body temp quite often.

I discontinued this pocket Ritalin practice and found that the problem went away.